Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Phoenix, AZ

May 10, 2022Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at May 10, 2022, 1:03 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at May 11, 2022, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2022, 1:03 PM MST (20:03 UTC)
In effect from
May 11, 2022, 10:00 AM MST
Expired
May 11, 2022, 7:00 PM MST
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KPSR 102003
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
103 PM MST Tue May 10 2022

AZZ133-110815-
/O.NEW.KPSR.FW.W.0004.220511T1700Z-220512T0200Z/
Southern Gila County/Tonto National Forest Foothills-
103 PM MST Tue May 10 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST WEDNESDAY
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER 
FOR SOUTHERN GILA COUNTY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high fire
danger, which is in effect from 10 AM to 7 PM MST Wednesday.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday afternoon and early evening.

* WINDS...Southwest 10 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
3 follow-up statements
383 
WWUS85 KPSR 110754
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1254 AM MST Wed May 11 2022

AZZ133-112245-
/O.CON.KPSR.FW.W.0004.220511T1700Z-220512T0200Z/
Southern Gila County/Tonto National Forest Foothills-
1254 AM MST Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND
VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Late this morning through early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
719 
WWUS85 KPSR 111914
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1214 PM MST Wed May 11 2022

AZZ133-120200-
/O.CON.KPSR.FW.W.0004.000000T0000Z-220512T0200Z/
Southern Gila County/Tonto National Forest Foothills-
1214 PM MST Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER 
FOR SOUTHERN GILA COUNTY...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Through early this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
003 
WWUS85 KPSR 120203
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
703 PM MST Wed May 11 2022

AZZ133-120315-
/O.EXP.KPSR.FW.W.0004.000000T0000Z-220512T0200Z/
Southern Gila County/Tonto National Forest Foothills-
703 PM MST Wed May 11 2022

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY...

Winds have begun to weaken and that trend will continue through
the evening. Humidities will begin to slowly increase as well. Thus
the Red Flag Warning for southern Gila County has been allowed to
expire.



$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 10, 10:45 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, May 10, 10:45 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1045 AM MST Tue May 10 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
An expansive trough of low pressure over the Western U.S. will
continue to provide slightly below normal temperatures and
dry conditions over our region through Thursday. Winds will also
be quite breezy during the daytime hours through Wednesday,
particularly across the Arizona high terrain. High pressure will
eventually build across the region late in the week, resulting in
a quick warming trend and high temperatures across the lower
deserts climbing to above 100 degrees by Saturday.

&&

.DISCUSSION...
An upper level blocking pattern will dominate across the CONUS
over the next couple days with a deep trough currently
encompassing the entire Western U.S. The center of the trough
is slowly drifting onshore across northern California and will not
make much headway through early Wednesday as it makes its way
into central California. The Desert Southwest will continue to
fall under southwesterly flow around the southern periphery of the
trough, while the pressure gradient strengthens today into
Wednesday. Winds will respond to the increased gradient by this
afternoon with gusts peaking up to around 25 mph for most
locations to as high as 35 mph across Imperial County. Winds will
be marginally stronger on Wednesday as the low center moves from
central California into southern Nevada, boosting peak afternoon
gusts closer to 30 mph for most areas to around 35 mph across the
higher terrain east of Phoenix and over much of southeast
California.

The lower heights aloft due to the trough to our northwest will
keep temperatures well below normal across southern California and
western Arizona through Wednesday, while readings will be closer
to normal across south-central Arizona. Eventually, the trough is
forecast to weaken rapidly late Wednesday into Thursday while also
ejecting northeastward into the Central Rockies. A trough axis
will also move through our region on Thursday with significantly
drier air moving in behind it, causing single digit to even below
zero surface dew points on Thursday. Temperatures on Thursday will
remain below normal with morning lows starting out only in the
upper 40s over the coldest desert areas to the low to mid 50s
elsewhere, followed by highs mostly in the upper 80s.

After the trough ejects well to our northeast Thursday into
Friday, our region will undergo rapid height rises aloft and
eventually significant air mass warming Friday into the weekend.
Model ensembles still favor a strong ridge building over our
region this weekend with 500mb heights peaking near 590dm, or
easily into the 90th climatological percentile for this time of
year. Latest NBM temperature guidance has backed off the potential
of reaching record highs, but still shows high temperatures
easily warming to above 100 degrees Saturday through Monday with a
30-50% probability of reaching 105 degrees. Ensembles then
slightly favor a trough entering the Pacific NW at some point
early next week which should allow for some slight cooling over
our region into the middle part of next week, but highs very well
could still remain at or just above 100 degrees. Needless to say,
dry to very dry conditions will continue over our region for the
foreseeable future with only some passing high clouds possible
through at least early next week.

&&

.AVIATION...Updated at 1743Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Observations from across the Valley suggest winds will shift to
the west before 19z at KPHX. The westerly flow will increase this
afternoon with gusts up to 20 kt likely. A switch back to the east
is anticipated overnight, though it will occur later than normal
around 10z. Windy conditions are expected to develop again
Wednesday afternoon ahead of an approaching low pressure system
with gusts up to 25-30 kt.

Southeast California/Southwest Arizona including KIPL and KBLH:
Windy conditions will develop again later this afternoon at KIPL.
Gusts as high as 30 kt will be possible. Winds will then taper
off somewhat after midnight, though breezy conditions will persist
overnight and into early Wednesday morning. At KBLH, gusts up to
20-25 kt are likely this afternoon before subsiding around
midnight.

&&

.FIRE WEATHER...
Very dry and generally breezy daytime conditions will prevail
through the period. The cooling trend is expected to continue
through the middle of the week with near to below normal
temperatures for much of the area. The day to day breeziness will
be the strongest today and Wednesday with afternoon wind gusts
commonly 20-25 mph today, and 25-30 mph Wednesday. Periodic
afternoon breeziness will remain possible through the rest of this
week, but with gusts mostly between 15-20 mph. Afternoon minimum
RHs will also drop over the next few days, bottoming out starting
Thursday at 3-7% and lasting through Sunday. This very dry air
mass will be unusual even for the Desert Southwest, but
fortunately winds will be relatively light during this period.
Temperatures will also quickly rebound to above normal by Friday
before peaking Sunday into Monday. Excessive heat may be possible
over the weekend, which will exacerbate the very dry conditions.

&&

.CLIMATE...

Record highs later this week:

Date      Phoenix         Yuma         El Centro
----      -------         ----         ---------
5/14    107 in 1927    113 in 1927    110 in 1927
5/15    107 in 1937    109 in 1937    107 in 1934
5/16    106 in 1997    109 in 1956    108 in 2014

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Kuhlman
CLIMATE...18

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.